Skip to main content
Optum Perks
Medically Approved

Claritin-D for allergy and cold symptoms

twitter share buttonfacebook share buttonlinkedin share buttonemail article button
Updated on January 18, 2021

What is Claritin-D?

Claritin D is a prescription and over-the-counter (OTC) medicine used to treat symptoms of seasonal allergies or the common cold, such as sneezing, runny nose, itchy/red/watery eyes, and post-nasal drip, as well as sinus pressure and nasal congestion.

The “D” in Claritin-D stands for decongestant. Claritin-D is a combination medication with active ingredients loratadine and pseudoephedrine. Pseudoephedrine, the nasal decongestant, separates Claritin-D from Claritin, which only contains loratadine.

How does Claritin-D work?

Loratadine is an antihistamine. It works by reducing the inflammatory response of histamine, a chemical produced in the body when you encounter allergens like dust mites, pollen, and mold. Histamine causes rhinitis, the inflammation of the mucous membranes, which then produces the allergy symptoms of sneezing, itching, watery eyes, and runny nose.

Pseudoephedrine works differently by shrinking the blood vessels in the nasal passages, which, when dilated, cause congestion. (Other allergy medications, such as Allegra-D or Zyrtec-D, contain pseudoephedrine as well, but a different type of antihistamine.)

Claritin-D side effects

Common Claritin-D side effects include:

  • Dry mouth, nose, or throat
  • Mild dizziness, drowsiness, fatigue
  • Headache
  • Increased blood pressure, nervousness, restlessness, insomnia (due to the stimulant nature of pseudoephedrine)

Serious side effects include allergic reactions to any of the ingredients in Claritin-D. They include:

  • Difficulty breathing, wheezing
  • Trouble swallowing or talking, throat tightness
  • Swelling of the mouth, face, lips, or tongue
  • Chest tightening, pounding, or irregular heartbeat
  • Severe dizziness
  • Hives, rash, or red and blistered skin without a fever

If you experience any of these side effects, immediately seek medical help.

How to use Claritin-D

Use Claritin-D precisely as directed on the label, following dosing instructions carefully, especially if using 12-hour or 24-hour extended-release tablets.

With a glass of water, swallow the tablet whole without splitting, crushing, breaking, or chewing it. Breaking a tablet will not only make it taste unpleasant, but it can also change how the ingredients work. Some forms of medicine, such as extended-release tablets designed to be released over several hours, don’t work correctly. You may be more likely to receive a much higher dose all at once and experience side effects. Other tablets have protective coatings to limit exposure of the active ingredient to stomach acid.

Pill bottle with text 'Starts at $4'

Free prescription coupons

Seriously … free. Explore prices that beat the competition 70% of the time.

Get free card

Claritin-D drug interactions

Inform your doctor of prescription and OTC medications, as well as vitamins and supplements you are currently taking. Claritin-D can react negatively to certain medications, such as some antidepressant or anti-anxiety medications.

Do not take more than one allergy or cold medicine without first checking with your doctor. Antihistamine and decongestant combination medicines are common for colds and the flu. Drugs with the same active ingredients used together may result in an overdose of a specific ingredient.

Some drugs, such as opioids, muscle relaxers, sedatives, or sleeping pills, will worsen the drowsy side effect and could be fatal when combined with Claritin-D. Sedatives such as beta-blockers taken with the stimulant pseudoephedrine can adversely affect the vascular system and heart.

Know your medical history

Some medical conditions make Claritin-D a less safe choice for allergy and/or cold symptom treatment. Inform your doctor if you have any of the following conditions:

  • Liver or kidney disease
  • Heart disease, high blood pressure (hypertension)
  • Diabetes
  • Thyroid disorder
  • Glaucoma
  • Enlarged prostate
  • Urinary incontinence

Claritin-D should be used with caution in those with cardiovascular disorders. Because pseudoephedrine works by narrowing blood vessels, it can increase blood pressure and heart rate.

Claritin-D in pregnancy

Claritin, without the D (pseudoephedrine), is safe for pregnancy, though Claritin-D should not be used during pregnancy. While antihistamines are generally safe during pregnancy, pseudoephedrine can cause high blood pressure, which can be especially dangerous in pregnant women.

Only a small amount of pseudoephedrine passes into breast milk, which in most cases doesn’t cause side effects in the nursing infant. Mild irritability may occur. However, some studies have shown pseudoephedrine to reduce milk supply. Contact your health care provider prior to taking any medication while pregnant.

Other safety precautions

Because the side effects of Claritin-D include drowsiness, this medication may cause blurred vision or impair thinking and reaction time. Do not drive or operate machinery or engage in any other activity that requires mental clarity.

Claritin-D is especially risky in combination with alcohol or other drugs due to the increased risk of dizziness or confusion. Avoid drinking alcohol or using other recreational drugs while taking Claritin-D.

Store this medicine out of reach of children and away from moisture and heat.